Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 9:13 AM CDT for Maries County, Phelps County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 9:13 AM CDT (14:13 UTC)
- Expired
- May 20, 2018, 9:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Maries County, MO, Phelps County, MO
The radar
The St Louis radar (KLSX), 106 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
171
WUUS53 KSGF 201413
SVRSGF
MOC125-161-201515-
/O.NEW.KSGF.SV.W.0101.180520T1413Z-180520T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
913 AM CDT SUN MAY 20 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Maries County in central Missouri...
Northern Phelps County in east central Missouri...
* Until 1015 AM CDT
* At 913 AM CDT, a severe thunderstorm was located near Vienna, or 14
miles north of Rolla, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belle... Vienna...
Vichy... Rosati...
This includes Interstate 44 between mile markers 198 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
3799 9197 3829 9202 3829 9165
TIME...MOT...LOC 1413Z 249DEG 27KT 3815 9186
HAIL...1.00IN
WIND...60MPH
$$
Schaumann2 follow-up statements
661
WWUS53 KSGF 201430
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
930 AM CDT SUN MAY 20 2018
MOC125-161-201515-
/O.CON.KSGF.SV.W.0101.000000T0000Z-180520T1515Z/
Maries MO-Phelps MO-
930 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR EASTERN MARIES AND NORTHEASTERN PHELPS COUNTIES...
At 929 AM CDT, a severe thunderstorm was located near Belle, or 15
miles southwest of Owensville, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Belle... Vichy...
Rosati...
This includes Interstate 44 near mile marker 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
3804 9184 3829 9196 3829 9165
TIME...MOT...LOC 1429Z 249DEG 27KT 3820 9171
HAIL...0.88IN
WIND...60MPH
$$
Schaumann510
WWUS53 KSGF 201445
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
945 AM CDT SUN MAY 20 2018
MOC125-161-201455-
/O.CAN.KSGF.SV.W.0101.000000T0000Z-180520T1515Z/
Maries MO-Phelps MO-
945 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARIES AND
NORTHEASTERN PHELPS COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3827 9164 3816 9164 3815 9153 3802 9153
3804 9184 3829 9196 3829 9165
TIME...MOT...LOC 1443Z 249DEG 27KT 3824 9156
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:41 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 20, 6:41 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Springfield MO 641 AM CDT Sun May 20 2018 ...12Z AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Sun May 20 2018 Several clusters of convection were ongoing from central Missouri back to the southwest into southern Kansas and central Oklahoma. The largest area of convection was centered in Oklahoma within a better instability axis and stronger llj. MU capes in our area were generally around 1000-1500j/kg with the highest values in far southern missouri where that area has been missed from the bulk of the precip. Surface low pressure was over Central Kansas with a trailing boundary into Oklahoma as well as extending up into northwest Missouri. Expect convection to continue to develop and move into and through the area this morning. Just enough instability and shear exists for a marginal severe threat with large hail and damaging winds the main threats this morning. PW values are around 1.2-1.5in and we have seen heavy precip rates therefore some flash flooding is possible with any training storms, especially across locations that have already seen heavy rainfall from the last 24 hours. High res guidance indicates that the bulk of this precip will move through the morning with a potential lull around mid day. By the afternoon and evening, more shortwave energy will move into the region and interact with the remaining front over our area. Our atmosphere may be pretty worked over by then, however if the atmosphere can destabilize, then storms that develop could become severe. RAP forecasts for late afternoon into the evening show about 2000j/kg of ML cape with 30kts of 0-6km bulk shear. Mid level lapse rates dont look to be nearly as impressive as yesterday therefore not currently expecting quite the episode we experienced yesterday however some damaging winds and large hail would be possible during the afternoon and evening hours across the entire area if this instability materializes. With high PW values forecast, locally heavy rainfall and flooding could also occur. Precip will end from west to east during the early overnight hours. Lastly, high temperatures today will vary quite a bit and be dependent on the amount of cloud cover. .LONG TERM...(Monday through Saturday) Issued at 253 AM CDT Sun May 20 2018 Monday and Tuesday both look primarily dry other than a scattered storm or two across far southern missouri. Height rises are occuring both days and not seeing a strong trigger for storms at this point. Temperatures will remain very warm. Several shortwaves embedded in the flow approach by midweek with rainfall chances lingering into the end of the week. Temps will remain above average. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 636 AM CDT Sun May 20 2018 An area of showers and thunderstorms will move through JLN and SGF this morning. BBG is on the southern fringe of this activity and left VCTS for now. Winds could become gusty within the thunderstorms. Additional showers and thunderstorms are possible during the afternoon and evening hours. Outside of thunderstorms winds will be out of the southwest. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Burchfield LONG TERM...Burchfield AVIATION...Burchfield
Hazardous weather outlook, May 20, 3:39 AM CDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 339 AM CDT Sun May 20 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 339 AM CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Clusters of showers and thunderstorms will move through during the morning hours from Kansas and Oklahoma. A few of these storms could be severe with winds up to 60 mph and hail up to the size of quarters. Frequent cloud to ground lightning will occur. Flash flooding could develop where storms train over the same areas. Additional showers and thunderstorms are expected to develop across the area during the afternoon and evening hours. If enough instability can develop then a few severe thunderstorms would be possible with large hail to the size of quarters and damaging winds in excess of 60 mph. Flash flooding is also possible in the heavier thunderstorms. Showers and thunderstorms should come to an end during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms are possible Monday and Tuesday mainly across far southern Missouri. Severe thunderstorms are not expected at this time. Additional thunderstorm chances will occur from mid week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible across the area today and tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Special weather statement, May 20, 6:38 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
638 AM CDT SUN MAY 20 2018
MOZ077>080-089>091-094-095-101>103-201230-
Cedar MO-Dallas MO-Polk MO-Barry MO-Barton MO-Greene MO-Dade MO-
Webster MO-McDonald MO-Lawrence MO-Christian MO-Stone MO-
638 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARTON...WESTERN
WEBSTER...SOUTHWESTERN DALLAS...SOUTHERN CEDAR...CHRISTIAN...NORTHERN
STONE...POLK...EAST CENTRAL MCDONALD...NORTHERN BARRY...EASTERN
LAWRENCE...GREENE AND DADE COUNTIES UNTIL 730 AM CDT...
At 638 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar to 11 miles north of Lockwood to
Greenfield to 7 miles east of Miller to Verona to near Purdy to 8
miles southwest of Wheaton. Movement was east at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Springfield... Nixa...
Ozark... Republic...
Bolivar... Stockton Lake...
Stockton State Park... Big Sugar Creek State Park...
Monett... Aurora...
Battlefield... Willard...
Mount Vernon... Cassville...
Buffalo... Rogersville...
Strafford... Marionville...
Clever... Stockton...
This includes the following highways...
Interstate 44 between mile markers 46 and 97.
Interstate 49 between mile markers 70 and 72.
LAT...LON 3661 9430 3680 9395 3720 9378 3740 9388
3753 9406 3756 9442 3778 9360 3770 9316
3755 9299 3739 9293 3703 9306 3678 9334
TIME...MOT...LOC 1138Z 255DEG 53KT 3757 9426 3755 9399 3742 9382 3722
9371 3699 9382 3682 9388 3667 9416
LindenbergLocal storm report, May 20, 7:10 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL PITTSBURG 37.41N 94.70W
05/19/2018 E1.00 INCH CRAWFORD KS PUBLIC
SOCIAL MEDIA PICTURES OF QUARTER SIZE HAIL
IN PITTSBURG, KS.
&&
BURCHFIELDLocal storm report, May 20, 7:14 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 E SQUIRES 36.86N 92.59W
05/19/2018 E2.50 INCH DOUGLAS MO PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 E
SQUIRES. SOCIAL MEDIA PICTURES OF HAIL AT
LEAST 2.50IN IN DIAMETER.
&&
BURCHFIELDLocal storm report, May 20, 7:33 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 3 SSE COLE CAMP 38.43N 93.17W
05/20/2018 BENTON MO 911 CALL CENTER
FLOODING ALONG WILLIAMS CREEK AT STATE
HIGHWAY B.
&&
BURCHFIELDLocal storm report, May 20, 7:35 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM FLASH FLOOD 4 E LINCOLN 38.39N 93.26W
05/20/2018 BENTON MO 911 CALL CENTER
FLASH FLOODING ALONG WILLIAMS CREEK AT STATE
HIGHWAY F.
&&
BURCHFIELDSpecial weather statement, May 20, 8:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
822 AM CDT SUN MAY 20 2018
MOZ056>058-069>071-081>083-201415-
Dent MO-Maries MO-Camden MO-Phelps MO-Miller MO-Laclede MO-Morgan MO-
Pulaski MO-Texas MO-
822 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARIES...NORTHWESTERN DENT...
MILLER...CENTRAL LACLEDE...PULASKI...NORTHWESTERN TEXAS...PHELPS...
EASTERN CAMDEN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 915 AM CDT...
At 822 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Versailles to 10 miles southeast of Osage
Beach to 11 miles southeast of Lebanon. Movement was east at 65 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Rolla... Fort Leonard Wood...
Lake of The Ozarks State Park... Lake of The Ozarks...
Salem... Waynesville...
Eldon... Osage Beach...
St. Robert... St. James...
Versailles... Village of Four Seasons...
Richland... Lake Ozark...
Dixon... Belle...
Crocker... Laurie...
Iberia... Doolittle...
This includes Interstate 44 between mile markers 130 and 169, and
between mile markers 171 and 199.
LAT...LON 3843 9262 3843 9241 3834 9240 3832 9224
3834 9220 3829 9219 3829 9165 3816 9164
3815 9155 3779 9153 3778 9151 3763 9149
3747 9253 3748 9260 3796 9267 3841 9292
3848 9268
TIME...MOT...LOC 1322Z 254DEG 57KT 3840 9274 3802 9254 3759 9248
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:06 PM CDT | Areal Flood Advisory | SGF | Benton, Morgan | 5 hr |
| May 19, 7:34 PM CDT | Special Weather Statement | SGF | Dent, Laclede, Maries, Miller, Phelps, Pulaski | 56 min |
| May 19, 8:13 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 47 min |
| May 19, 8:38 PM CDT | Special Weather Statement | SGF | Dent | 52 min |
| May 19, 8:42 PM CDT | Special Weather Statement | SGF | Wright | 63 min |
| May 19, 8:47 PM CDT | Severe Thunderstorm Warning | SGF | Texas, Wright | 43 min |
| May 19, 9:01 PM CDT | Special Weather Statement | SGF | Texas | 44 min |
| May 19, 9:27 PM CDT | Areal Flood Advisory | SGF | Texas | 6 hr |
| May 19, 9:34 PM CDT | Special Weather Statement | SGF | Shannon | 56 min |
| May 19, 10:42 PM CDT | Special Weather Statement | SGF | Shannon | 48 min |
| May 19, 10:52 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 38 min |
| May 19, 11:03 PM CDT | Flash Flood Warning | SGF | Shannon, Texas | 6 hr |
| May 20, 12:54 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 51 min |
| May 20, 1:35 AM CDT | Special Weather Statement | SGF | Barton, Cedar, Dade | 40 min |
| May 20, 2:34 AM CDT | Flash Flood Warning | SGF | Benton | 12 hr |
| May 20, 4:54 AM CDT | Areal Flood Advisory | SGF | Howell, Shannon, Texas | 6 hr |
| May 20, 5:16 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 59 min |
| May 20, 6:06 AM CDT | River Flood Warning | SGF | Shannon | 15 hr |
| May 20, 6:07 AM CDT | Special Weather Statement | SGF | Barton, Dade, Jasper, Lawrence, McDonald, Newton | 53 min |
| May 20, 6:38 AM CDT | Special Weather Statement | SGF | Barry, Christian, Dade, Greene, Polk | 52 min |
| May 20, 8:22 AM CDT | Special Weather Statement | SGF | Laclede, Maries, Miller, Morgan, Phelps, Pulaski | 53 min |
| May 20, 9:02 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Hickory, Morgan, St. Clair | 6 hr |
| May 20, 10:33 AM CDT | Areal Flood Warning | SGF | Barton, Vernon | 24 hr |
| May 20, 10:49 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| May 20, 10:49 AM CDT | River Flood Warning | SGF | Vernon | 3 days |
| May 20, 3:11 PM CDT | Special Weather Statement | SGF | Newton | 49 min |
| May 20, 3:48 PM CDT | Special Weather Statement | SGF | Jasper | 42 min |
| May 20, 3:53 PM CDT | Special Weather Statement | SGF | Jasper | 52 min |
| May 20, 4:37 PM CDT | Special Weather Statement | SGF | Cedar | 53 min |
| May 20, 4:39 PM CDT | Special Weather Statement | SGF | Stone | 51 min |
| May 20, 4:54 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 24 min |
| May 20, 5:20 PM CDT | Special Weather Statement | SGF | Stone | 40 min |
| May 20, 5:39 PM CDT | Special Weather Statement | SGF | St. Clair | 51 min |
| May 20, 5:52 PM CDT | Special Weather Statement | SGF | Christian | 38 min |
| May 20, 6:08 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 52 min |
| May 20, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 56 min |
| May 20, 6:43 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 47 min |
| May 20, 6:48 PM CDT | Special Weather Statement | SGF | Camden | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.